Alabama, 2013

Strong Wind in Alabama, January 10, 2013

January 10, 2013 · NWS HUN · 1 event in 1 county or zone

A strong low level jet moving across the tennessee valley ahead of a cold front produced some minor non-thunderstorm related wind damage in northeast Alabama.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong low level jet moving across the tennessee valley ahead of a cold front produced some minor non-thunderstorm related wind damage in northeast Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 10, 8:12 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jan 10, 8:12 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
812 PM CST THU JAN 10 2013

.UPDATE...
EVENING UPDATE.

&&

.DISCUSSION...
MILD CONDITIONS CONTINUE ACROSS THE TENNESSEE VALLEY THIS EVENING,
WITH TEMPS IN THE LOWER TO MIDDLE 60S AT THIS HOUR. (THIS IS A FAR
CRY FROM NORMAL LOWS IN THE LOWER 30S AND DAYTIME HIGHS IN THE LOWER
50S.) THE MILD AIR IN PLACE OVER THE SOUTHEAST IS THANKS TO AN
UPPER LOW EJECTING NORTHEASTWARD FROM THE TX/OK BORDER TO THE OHIO
RIVER VALLEY, SENDING A PLUME OF MOISTURE NORTHWARD ACROSS OUR CWA
THIS EVENING. AT THE SFC, THE WARM FRONT IS WELL NORTH OF THE AL/TN
BORDER AS OF THIS WRITING, WITH THE COLD FRONT APPROACHING THE
ARKLAMISS. AN AREA OF SHOWERS AND STORMS IS DISSIPATING CURRENTLY
OVER SOUTHWESTERN AL, WITH SEVERAL REPORTS OF GUSTY WINDS ON THE
BACKSIDE OF THE ACTIVITY. EARLIER ACTIVITY DISSIPATING OVER TUPELO,
MS PRODUCED A 43MPH WIND GUST, SO WILL MONITOR THIS THREAT AS THE
ACTIVITY APPROACHES OUR LOCAL AREA.

FOR TONIGHT, A FEW CHANGES WERE MADE TO THE PUBLIC FORECAST.
OVERNIGHT LOWS WERE INCREASED A FEW DEGREES, AND AS SUCH, HOURLY
GRIDS WERE TWEAKED AS WELL. GIVEN THE LACK OF INSTABILITY, HAVE
PARSED OUT THE THUNDER WORDING TO ISOLATED FOR THE AREA TONIGHT.
ALSO, GIVEN THE TIGHTENING PRESSURE GRADIENT AS THE LOW APPROACHES
TO THE NORTHWEST, WINDS HAVE INCREASED ACCORDINGLY, SO GRIDS WERE
TWEAKED TO MATCH CURRENT/EXPECTED OBS AS WELL.

UPDATED ZONES ALREADY SENT.

12

&&

.AVIATION...
/ISSUED 604 PM CST THU JAN 10 2013/
FOR 00Z TAFS...
SHOWERS WILL LINGER IN THE VICINITY OF THE TERMINALS THROUGH MUCH OF
THE TAF PERIOD, WITH THE INTRODUCTION OF VICINITY THUNDER OVERNIGHT
TONIGHT AS A COLD FRONT PUSHES TOWARD THE AREA. OTHERWISE, SHOWERS
WILL BE PRESENT FOR MUCH OF THE REMAINDER OF THE TAF PERIOD AS THE
SYSTEM PUSHES OFF TO THE NORTH AND EAST. BY THE END OF THE TAF
PERIOD, CEILINGS WILL IMPROVE SOME, WITH AN OVC 3KFT DECK (MVFR/VFR)
EXPECTED BY THIS TIME TOMORROW.

12

&&

.PREV DISCUSSION...
/ISSUED 346 PM CST THU JAN 10 2013/
UNSETTLED WEATHER CONTINUED ACROSS THE TENNESSEE VALLEY...AS A
STORM SYSTEM THAT AFFECTED MUCH OF TX/LA/MS AND THE ADJACENT GULF
COAST FINALLY MOVES TOWARD THE NE. THE 500MB REFLECTION OF THIS
SYSTEMS LOW WAS SPINNING ACROSS NORTH CENTRAL TEXAS AS OF
DAYBREAK...WAS NOW FURTHER TO THE NE ACROSS THE CENTRAL TX/OK RED
RIVER. A LARGE FETCH OF SUBTROPICAL MOISTURE FROM THE PACIFIC EAST
OF HAWAII WAS MOVING THIS DIRECTION. THE SURFACE REFLECTION OF THIS
SYSTEM HAD A WEAK LOW OVER OKLAHOMA...WITH A WARM FRONT EXTENDING
EAST TO KY/TN. GIVEN THAT HAS PLACED THIS REGION IN THE 'WARM
SECTOR'...HIGH TEMPS ACROSS THE VALLEY SO FAR CONTINUE WELL ABOVE
SEASONABLE NORMS...NOW IN THE LOWER 60S WITH 5-10 MPH SE WINDS.

AN AREA OF CONVECTION THAT HAS AFFECTED PARTS OF THE GULF COAST AND
REGION FROM TX/LA BORDER...NOW TO THE SOUTHERN MS/AL LINE. OTHER
MORE ISOLATED/SCATTERED CONVECTION WERE MOVING NORTHWARD ACROSS
SOUTHERN/CENTRAL AL/GA. OUTPUT FROM THE GFS/ECMWF/RAP AND OUR LOCAL
WRF WERE IN GOOD AGREEMENT BRINGING MORE SHOWERS AND SOME T-STORMS
ACROSS THE AREA DURING THE OVERNIGHT. THE PRIMARY THREAT FROM ANY
STORMS THAT FORM WILL BE GUSTY WINDS IN THE 30-40 MPH RANGE. LOCALLY
HEAVY RAINFALL WILL BE THE MAIN ITEM...WITH LOCALLY AN INCH OR SO
POSSIBLE. THE HEAVIEST RAINS APPEAR WILL BE MAINLY ACROSS NW AND MAY
BE NORTH CENTRAL ALABAMA. RAIN CHANCES SHOULD DIMINISH SOMEWHAT
DURING FRIDAY AND FRIDAY NIGHT...AS THE AREA OF RAIN MOVES TO THE
NORTH AND EAST OF THE REGION.

EVEN THOUGH RAIN CHANCES WILL LOWER SOMEWHAT TOMORROW...PERSISTENT
AND RATHER DEEP MOISTURE WILL KEEP CLOUDS IN THE PICTURE INTO THE
MIDDLE OF NEXT WEEK. ANY SUN BREAKING THROUGH WILL BE A RARE EVENT
IN THIS STAGNANT PATTERN.

RAIN CHANCES HOWEVER PICK UP AGAIN LATTER IN THE WEEKEND AND EARLY
NEXT WEEK...AS A COLD FRONT FINALLY MAKE ITS WAY THIS DIRECTION FROM
THE NW. FOR THE PERIOD FROM SUNDAY INTO THE MIDDLE OF NEXT WEEK...
STAYED CLOSER TO THE ECMWF. RUNS FROM THE GFS HAD BEEN ADVERTISING
A STRONG FRONTAL PASSAGE...WHICH APPARENTLY WILL BE DELAYED MORE
(THAN ITS CURRENT RUN IS SHOWING). WITH THE COLD FRONT PASSAGE...A
COOLER TREND IN TEMPERATURES IS FORECAST BEGINNING LATE SUNDAY INTO
MONDAY. THE ECMWF THIS GO AROUND WAS ALSO STALLING THE FRONT OVER/IN
THE VICINITY OF THE FORECAST AREA EARLY NEXT WEEK. HAVE LOWERED RAIN
CHANCES FOR TUE-THU AS THE FRONT LOOKS TO PUSH A BIT TO THE SOUTH OF
HERE...BUT WILL KEEP SOME MENTION OF RAIN IN THE FORECAST GIVEN THAT
IT WILL NOT MOVE TOO FAR TO THE SOUTH.

DEPENDING UPON THE EXACT POSITION OF THE FRONTAL BOUNDARY...A
POTENTIAL FOR HEAVY RAINFALL REMAINS IN THE CARDS. WITH THE AXIS OF
THE HEAVIEST RAINS REMAINING WEST OF HERE...WILL HOLD OFF ON A
HYDROLOGIC STATEMENT THIS ISSUANCE. IF CURRENT TRENDS CONTINUE...
HYDRO ISSUES COULD ARISE THE FIRST HALF OF NEXT WEEK.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 10, 7:36 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
736 PM CST THU JAN 10 2013

ALZ001>010-016-TNZ076-096-097-111100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
736 PM CST THU JAN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT
AS A STRONG STORM SYSTEM MOVES NORTHWEST OF THE AREA. SOME STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND STRONG GUSTY
WINDS. DUE TO HIGH SOIL MOISTURE LEVELS ACROSS MUCH OF THE AREA...SOME
PONDING OF WATER AND BRIEF URBAN FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AN UNSETTLED AND WET WEATHER PATTERN WILL CONTINUE ACROSS THE OUTLOOK
AREA INTO EARLY NEXT WEEK.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND AS
UNSEASONABLY MILD AND HUMID AIR FLOWS INTO THE REGION. SOME STORMS
WILL AGAIN BE CAPABLE OF BRIEF HEAVY RAINFALL AND STRONG GUSTY WINDS.

THE THREAT FOR MORE WIDESPREAD HEAVY RAINFALL WILL DEVELOP LATE SUNDAY
NIGHT AS A COLD FRONT SETTLES INTO THE REGION. NEAR STEADY RAINFALL
IS EXPECTED TO CONTINUE INTO THE FIRST HALF OF NEXT WEEK...WITH THE
COLD FRONT REMAINING NEARLY STAGNANT ACROSS THE AREA. ANOTHER ROUND
OF HEAVY RAINFALL IS THEN EXPECTED ON TUESDAY AS THE FRONT BEGINS TO
MOVE EAST OF THE AREA.

TOTAL RAINFALL AMOUNTS OVER THE NEXT SEVERAL DAYS MAY REACH 3 TO 5
INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS MUCH RAINFALL AND
ASSOCIATED RUNOFF WILL LEAD TO ELEVATED RIVER AND STREAM LEVELS...AND
POSSIBLY SOME INSTANCES OF FLASH FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Jackson

When
January 10, 10:55 PM CST to 10:56 PM CST
Where
Jackson forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

A small tree and several large limbs were downed due to strong non-thunderstorm winds along highway 65 near Princeton Alabama to highway 72.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428944.